x
62 Physicians Online

Question:

Flu-like Symptoms and Rash

Dear Ask The Doctor:
I first started having flu-like symptoms 4 days ago. Fever ranging from 100-102.8, every hour it seems to change. At 9am it could be 100.2, at 10am it could be 99 then at 11am it could be 102, all without fever reducer. I also have body aches, severe headache around eyes and at temples where it feels like my head is going to explode, tired, lower back pain. No cough or runny or stuffy nose. I went to the doctor and she said it was just a case of the flu and it could take up to a week for the symptoms to go away. Well today, the 4th day of the flu, I woke up to a red splotchy, itchy rash on both arms and on the tops of both legs (top of thigh). No rash on the trunk of my body or my face or neck, nor the lower part of my legs. What could this be?


Answer:

From your symptoms it seems that you indeed have a flu infection which may take atleast 7 to 10 days to clear up. There is no specific pattern of fever in viral infection and it needs to be controlled with medications. The description of your rash indicates that these are hives. Hives are the red, itchy, raised areas of skin that appear in varying shapes and size, which appear and fade away in few hours leaving no trace. Hives may be appear due to an infection or virus, allergy to foods, medication or insect stings. You may need to take antihistamine medication like zyrtec, benadryl etc. Topical lotions available over the counter may help subside the itch and eruptions from the rash. You can also talk to your doctor about prescription antihistamine and steroid drugs if the symptoms continue and the hives do not disappear.

From your symptoms it seems that you indeed have a flu infection which may take atleast 7 to 10 days to clear up. There is no specific pattern of fever in viral infection and it needs to be controlled with

medications. The description of your rash indicates that these are hives. Hives are the red, itchy, raised areas of skin that appear in varying shapes and size, which appear and fade away in few hours leaving no

trace. Hives may be appear due to an infection or virus, allergy to foods, medication or insect stings. You may need to take antihistamine medication like zyrtec, benadryl etc. Topical lotions available over the

counter may help subside the itch and eruptions from the rash. You can also talk to your doctor about prescription antihistamine and steroid drugs if the symptoms continue and the hives do not disappear.


 


Have a Question? Ask The Doctor Here.

Sign In to join in the conversation.

Related Answers:

So when i get really hot or when im nervous im start to become very itchy and my skin starts to turn red but it usual...

A friend of mine have hives and they are turning black does that mean that they are healing?

I have taken benadryl, used benadryl cream, anti-itch cream, took a cold shower and nothing is helping!! I can't call...

My son has a hive like blotchy rash. Benadryl gel made it red and irritated looking. Rash appeared upon waking up thi...

I would like to know what could be causing my skin to turn yellow and spots to show on my skin. I broke out in hives...

Hi, I have itchy, red, slightly painful bumps on the outside of my thighs ranging in size from a pencil eraser to a q...

I think i have hives. I ve been getting itchy patches randomly on my body for the whole week. they usually disappear ...

Every time i walk outside into the cold weather i instantly get hives all around my arms and legs

Hi, i have been dealing with Urticaria for a few years now i cannot seem to get rid of it. I was given a Medrol Dose ...

So the other day, I noticed an area of red patches on both my legs. The patches are in the same area on both legs. I ...

You’re in good hands, meet ATD’s founding physicians.

Dr. Suneel Sharman M.D.

  • Board Certified GP
  • CMO ATD Health Network Inc.
  • Adjunct Professor at U Of T

Dr. Kunaal Jindal M.D.

  • Board Certified Plastic Surgeon
  • Director ATD Health Network Inc.
  • Fellowship Training Atlanta, GA